Alert archive / North Carolina / Special Weather Statements in 2021
Special Weather Statement, NWS Raleigh, NC
NWS Raleigh, NC issued this special weather statement at Mar 27, 2021, 4:45 PM EDT for Granville County, Vance County, Warren County, North Carolina. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 27, 2021, 4:45 PM EDT (20:45 UTC)
- Expired
- Mar 27, 2021, 5:45 PM EDT
- In force
- 60 min
- Issued by
- NWS Raleigh, NC
Counties Granville County, NC, Vance County, NC, Warren County, NC
The radar
The Raleigh/Durham radar (KRAX), 86 km from the middle of the area, began a volume at 20:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.8 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2434 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 60 m²/s²
- 0-3 km storm-relative helicity
- 145 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
127
WWUS82 KRAH 272045
SPSRAH
Special Weather Statement
National Weather Service Raleigh NC
445 PM EDT Sat Mar 27 2021
NCZ008>010-026-272145-
Franklin NC-Vance NC-Warren NC-Granville NC-
445 PM EDT Sat Mar 27 2021
...A STRONG THUNDERSTORM WILL AFFECT VANCE...WARREN...NORTHERN
GRANVILLE AND NORTHERN FRANKLIN COUNTIES UNTIL 545 PM EDT...
At 443 PM EDT, Doppler radar was tracking a strong thunderstorm 10
miles north of Henderson, moving east at 45 mph.
Wind gusts up to 40 mph will be possible with this storm.
Heavy rain and minor flooding will also be possible with this storm.
Locations impacted include...
Henderson, Oxford, Warrenton, Norlina, Littleton, Kittrell, Stovall,
Middleburg, Macon and Centerville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
light outdoor objects.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways. Drivers are urged to slow down and use
extra caution to avoid hydroplaning.
If on or near Lake Gaston or the Roanoke River between Kerr Lake and
Lake Gaston, get out of the water and move indoors or inside a
vehicle. Do not be caught on the water in a thunderstorm.
&&
A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
central North Carolina.
LAT...LON 3654 7790 3644 7792 3638 7791 3632 7793
3609 7808 3621 7873 3654 7871
TIME...MOT...LOC 2043Z 263DEG 39KT 3648 7843
$$
10What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this special weather statement went out at Mar 27, 4:16 PM EDT, 29 minutes earlier.
Area forecast discussion, Mar 27, 4:16 PM EDT, 29 minutes before
AREA FORECAST DISCUSSION National Weather Service Raleigh NC 416 PM EDT Sat Mar 27 2021 .SYNOPSIS... A nearly stationary front will linger over southern NC this morning. The front will become a warm front and move north through the region late this afternoon and tonight. A strong cold front will surge east across the state Sunday afternoon and early evening. && .NEAR TERM /TODAY AND TONIGHT/... Due to severe weather ongoing the afternoon AFD will be issued late... Previous Discussion... As of 1000 am Saturday... The dense fog, which formed INVOF the stalled front where the lower 60 dewpoints still reside, will continue to lift and dissipate over the next hour or two. Will let the Fog Advisory expire at 10 am. Skirting along the NW periphery of a strong Sub-tropical ridge axis centered over the eastern Gulf and western Atlantic, weak shortwave impulses, over the Tn Valley this morning, will move NE through the southern Mid-Atlantic states through the late afternoon/early evening. During the same time, the stalled frontal zone that currently bisects the forecast area, will retreat north as a warm front. Lift associated with both of these features will support scattered showers and some thunderstorms by the afternoon and into the overnight hours, with the highest convective coverage expected INVOF of the best lift/forcing skirting just north of the area. Upon the dissipation of the fog, partly cloudy skies will allow for some tempered heating, enough so that weak to moderate instability of 1000-1500 J/Kg is forecast to develop along and south of Highway 64(where the lower 60 dewpoints reside). Deep layer shear remains strong, 40-60kts, strongest across the north. Although the best forcing, instability, and shear do not coincide, both remain sufficient to support a few strong to severe storms across the area. Hail and wind are the primary severe threats. Highs today ranging from mid 70s NW to lower/mid 80s SE, potentially cooler across the NW Piedmont if showers and storms develop earlier than anticipated. Cannot rule out some lingering showers overnight. Otherwise, areas of low stratus and fog are likely. Lows in the upper 50s north, to lower mid 60s south. && .SHORT TERM /SUNDAY AND SUNDAY NIGHT/... Due to severe weather ongoing the afternoon AFD will be issued late... Previous Discussion... As of 248 AM Saturday... ...Windy Sunday with S-SW winds at 20-30 mph with gusts to over 40 mph... ...Strong to severe thunderstorms expected to cross the region between mid-afternoon through the early evening Sunday... Damaging wind gusts the main threat, mid afternoon Sunday through early evening. Timing of thunderstorms is critical - and it appears this threat will be highest with peak heating into the early evening Sunday. The warm front will have lifted north into VA Sunday morning. This will place all of central NC in the warm sector Sunday. Dew points are expected to increase into the lower to mid 60s. As the mid/upper level trough approaches from southern and central Appalachians, a strengthening low level jet of 50-60 knots is expected to develop over the central and eastern part of NC by early afternoon. As temperatures surge into the mid 70s NW to mid 80s over the Sandhills, the MLCAPE will reach or exceed 1000 J/kg east of the Triad region. Thunderstorms are expected to move out of the Appalachians into the western Piedmont by mid-afternoon, then surge east across central NC between 300 PM and 800 PM. With the mean steering flow expected to reach 65-70 knots, a fast moving line of thunderstorms is favored. This line will likely move very quickly with damaging wind gusts possible at the leading edge. An isolated tornado is possible, but the warm front should be well north of our region by the time the storms develop. Strong SSW flow at 20-30 mph will likely gust to 35-40 mph out ahead of the line of storms. The line of storms should exit our region rather quickly by late afternoon in the NW and in the east by the mid-evening hours. Otherwise, clearing, breezy and turning colder with lows in the upper 30s NW to near 50 SE. && .LONG TERM /MONDAY THROUGH FRIDAY/... Due to severe weather ongoing the afternoon AFD will be issued late... Previous Discussion... As of 340 AM Saturday... Monday through Wednesday: Surface high pressure will quickly move across the area on Monday, with a much cooler and dryer airmass filtering into the area. This will result in a return to dry weather for the start of next week, with high temps back in the 60s. As the surface high shifts further offshore Monday night into Tuesday a mid level disturbance will lift northeastward from the northern Gulf of Mexico spreading showers back across the area Tuesday morning into Wednesday. However, confidence on the track of the system and timing and where the surface front will be remain low, along with when we will see precip spread back into our area. The 00Z medium range guidance is a bit slower with spreading precip back into the area from the south. For now will go with chance pops from Tuesday through Wednesday. Will need to keep an eye on this system as we will likely see some sort of in-situ CAD develop, and possibly storms (possibly strong to severe). However, at this time with differences in the medium range models and run to run differences will leave out any mention of severe. Temps during this period will be difficult too, largely driven by the precip and actual track of the system. For now will go with highs generally in the 60s for Tuesday, with mid 60s to mid 70s on Wednesday (low confidence though). Low are expected to be in the 40s and 50s. Wednesday night through Friday: The mid/upper level flow pattern will amplify mid week as a deepening trough drives a strong cold front through the area on Wednesday night/Thursday morning, along with band of showers and thunderstorms, some of these storms could be severe depending on the amount of instability we have (poor diurnal timing). Dry weather is expected to return by Thursday afternoon with high temps returning to the 50s, with lows in the upper 20s to mid 30s by Friday morning. && .AVIATION /20Z SATURDAY THROUGH THURSDAY/... As of 4 PM Saturday... An area of showers and thunderstorms, currently moving through the western Piedmont, will move east through much of the forecast area through 00 to 03z. While all terminals could be impacted from these storms, the KINT, KGSO(20-21z), and KRDU(21-24z) are the most likely to experience IFR to MVFR flight restrictions in heavy and gusty winds. Additional scattered showers could move through the area overnight with widespread IFR to MVFR ceilings and patchy fog expected to develop between 06 to 12z. Additionally, a strong LLJ of 35 to 45 kts will overspread the area late tonight/early Sunday morning, resulting in a period of LLWS at all TAF sites. Sub-VFR ceilings will lift to VFR during the mid to late morning hours with windy conditions developing as sustained winds increase to 15 to 20 kts, with gusts to 30 to 35kts. An organized line of strong to severe storms is expected to move east across the area Sunday afternoon(west) and Sunday evening(east), bringing another round of sub-VFR conditions in storms. Outlook: VFR conditions in high pressure will follow until the next frontal system and cold air damming --with rain and LIFR-IFR conditions-- affects cntl NC Tue-Wed. && .RAH WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Badgett NEAR TERM...CBL SHORT TERM...Badgett LONG TERM...BSD AVIATION...CBL/MWS
Hazardous weather outlook, Mar 27, 2:34 PM EDT, 2 hours 11 minutes before
Hazardous Weather Outlook National Weather Service Raleigh NC 234 PM EDT Sat Mar 27 2021 NCZ007>011-021>028-038>043-073>078-086-281845- Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance- Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake- Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Hoke- 234 PM EDT Sat Mar 27 2021 ...SEVERE THUNDERSTORM WATCH 58 IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. There is a chance of severe thunderstorms this afternoon and early evening as a warm front lifts north through the region. The main hazards appear to be the chance of hail to the size of quarters and wind gusts to near 60 mph. .DAYS TWO THROUGH SEVEN...Sunday through Friday. A line of thunderstorms is expected to push quickly from west to east through our region Sunday afternoon and early evening. Damaging winds in excess of 60 mph will be possible. An isolated tornado can not be ruled out. The timing of the line should be mid-afternoon in the Triad, late afternoon in the Triangle to near Fayetteville, and early evening along the Interstate 95 corridor. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ083>085-088-089-281845- Anson-Richmond-Scotland-Cumberland-Sampson- 234 PM EDT Sat Mar 27 2021 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...This afternoon and tonight. There is a chance of strong to locally severe thunderstorms this afternoon and early evening as a warm front lifts north through the region. The main hazards appear to be the chance of hail to the size of quarters and wind gusts to near 60 mph. .DAYS TWO THROUGH SEVEN...Sunday through Friday. A line of thunderstorms is expected to push quickly from west to east through our region Sunday afternoon and early evening. Damaging winds in excess of 60 mph will be possible. An isolated tornado can not be ruled out. The timing of the line should be mid-afternoon in the Triad, late afternoon in the Triangle to near Fayetteville, and early evening along the Interstate 95 corridor. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Mar 27, 3:54 PM EDT, 51 minutes before
Special Weather Statement
National Weather Service Raleigh NC
354 PM EDT Sat Mar 27 2021
NCZ039-040-073>075-083-272100-
Stanly NC-Anson NC-Chatham NC-Randolph NC-Montgomery NC-Moore NC-
354 PM EDT Sat Mar 27 2021
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN MOORE...
NORTHWESTERN ANSON...MONTGOMERY...SOUTHEASTERN RANDOLPH...STANLY AND
SOUTHWESTERN CHATHAM COUNTIES UNTIL 500 PM EDT...
At 354 PM EDT, Doppler radar was tracking a strong thunderstorm near
Troy, moving northeast at 30 mph.
Wind gusts up to 40 mph will be possible with this storm.
Locations impacted include...
Albemarle, Troy, Carthage, Badin Lake, North Carolina Zoo, Biscoe,
Seagrove, Plyler, Locust and Norwood.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
light outdoor objects.
&&
A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
central North Carolina.
LAT...LON 3532 8042 3575 7953 3540 7931 3518 7964
3517 7976 3518 7985 3516 7990 3514 8007
3508 8029 3520 8028 3517 8035 3518 8037
3516 8044
TIME...MOT...LOC 1954Z 246DEG 28KT 3532 7997
10Special weather statement, Mar 27, 4:00 PM EDT, 45 minutes before
Special Weather Statement
National Weather Service Raleigh NC
400 PM EDT Sat Mar 27 2021
NCZ007-008-023>025-040-041-272100-
Chatham NC-Durham NC-Alamance NC-Person NC-Wake NC-Granville NC-
Orange NC-
400 PM EDT Sat Mar 27 2021
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN ALAMANCE...SOUTHERN
PERSON...ORANGE...GRANVILLE...NORTHWESTERN WAKE...DURHAM AND NORTHERN
CHATHAM COUNTIES UNTIL 500 PM EDT...
At 400 PM EDT, Doppler radar was tracking a strong thunderstorm near
Hillsborough, moving east at 45 mph.
Pea size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Durham, Chapel Hill, Oxford, Hillsborough, Creedmoor, Carrboro,
Mebane, Butner, Rougemont and Swepsonville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
light outdoor objects.
&&
A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
central North Carolina.
LAT...LON 3617 7851 3608 7854 3602 7855 3596 7872
3592 7876 3592 7881 3587 7883 3587 7891
3575 7894 3576 7942 3598 7941 3625 7915
3642 7851
TIME...MOT...LOC 2000Z 251DEG 39KT 3604 7905
10Local storm report, Mar 27, 4:11 PM EDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
411 PM EDT SAT MAR 27 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0354 PM TSTM WND GST 5 ESE COLFAX 36.10N 79.94W
03/27/2021 M41 MPH GUILFORD NC ASOS
36KT GUST RECORDED AT GSO ASOS.
&&
CALocal storm report, Mar 27, 4:13 PM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
413 PM EDT SAT MAR 27 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0354 PM TSTM WND GST 5 ESE COLFAX 36.10N 79.94W
03/27/2021 M42 MPH GUILFORD NC ASOS
CORRECTS PREVIOUS TSTM WND GST REPORT FROM 5
ESE COLFAX. 36KT GUST RECORDED AT GSO ASOS.
&&
CALocal storm report, Mar 27, 4:18 PM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
418 PM EDT SAT MAR 27 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0353 PM TSTM WND GST 5 ESE COLFAX 36.10N 79.94W
03/27/2021 M42 MPH GUILFORD NC ASOS
36KT GUST RECORDED AT GSO ASOS.
&&
CASpecial weather statement, Mar 27, 4:45 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Raleigh NC
445 PM EDT Sat Mar 27 2021
NCZ008>010-026-272145-
Franklin NC-Vance NC-Warren NC-Granville NC-
445 PM EDT Sat Mar 27 2021
...A STRONG THUNDERSTORM WILL AFFECT VANCE...WARREN...NORTHERN
GRANVILLE AND NORTHERN FRANKLIN COUNTIES UNTIL 545 PM EDT...
At 443 PM EDT, Doppler radar was tracking a strong thunderstorm 10
miles north of Henderson, moving east at 45 mph.
Wind gusts up to 40 mph will be possible with this storm.
Heavy rain and minor flooding will also be possible with this storm.
Locations impacted include...
Henderson, Oxford, Warrenton, Norlina, Littleton, Kittrell, Stovall,
Middleburg, Macon and Centerville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
light outdoor objects.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways. Drivers are urged to slow down and use
extra caution to avoid hydroplaning.
If on or near Lake Gaston or the Roanoke River between Kerr Lake and
Lake Gaston, get out of the water and move indoors or inside a
vehicle. Do not be caught on the water in a thunderstorm.
&&
A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
central North Carolina.
LAT...LON 3654 7790 3644 7792 3638 7791 3632 7793
3609 7808 3621 7873 3654 7871
TIME...MOT...LOC 2043Z 263DEG 39KT 3648 7843
10The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 27, 6:39 AM EDT | Dense Fog Advisory | RAH | Anson, Chatham, Cumberland, Durham, Edgecombe, Franklin and 20 more | 3 hr |
| Mar 27, 1:43 PM EDT | Special Weather Statement | RAH | Forsyth | 62 min |
| Mar 27, 1:58 PM EDT | Severe Thunderstorm Warning | RAH | Davidson, Forsyth | 47 min |
| Mar 27, 2:31 PM EDT | Severe Thunderstorm Warning | RAH | Davidson, Guilford, Randolph | 59 min |
| Mar 27, 3:17 PM EDT | Severe Thunderstorm Warning | RAH | Alamance, Guilford, Orange, Randolph | 43 min |
| Mar 27, 3:25 PM EDT | Special Weather Statement | RAH | Davidson, Forsyth, Guilford | 65 min |
| Mar 27, 3:51 PM EDT | Special Weather Statement | RAH | Person | 54 min |
| Mar 27, 3:54 PM EDT | Special Weather Statement | RAH | Montgomery, Moore, Stanly | 66 min |
| Mar 27, 4:00 PM EDT | Special Weather Statement | RAH | Durham, Granville, Orange | 60 min |
| Mar 27, 4:12 PM EDT | Severe Thunderstorm Warning | RAH | Chatham, Montgomery, Moore, Randolph | 48 min |
| Mar 27, 4:19 PM EDT | Tornado Warning | RAH | Lee, Montgomery, Moore | 41 min |
| Mar 27, 4:26 PM EDT | Severe Thunderstorm Warning | RAH | Alamance, Chatham, Davidson, Randolph | 64 min |
| Mar 27, 4:29 PM EDT | Severe Thunderstorm Warning | RAH | Montgomery, Stanly | 46 min |
| Mar 27, 4:42 PM EDT | Severe Thunderstorm Warning | RAH | Chatham, Durham, Franklin, Granville, Wake | 48 min |
| Mar 27, 4:57 PM EDT | Severe Thunderstorm Warning | RAH | Harnett, Lee, Moore | 48 min |
| Mar 27, 5:07 PM EDT | Severe Thunderstorm Warning | RAH | Anson, Montgomery, Moore, Richmond, Stanly | 38 min |
| Mar 27, 5:13 PM EDT | Tornado Warning | RAH | Johnston, Nash, Wake, Wilson | 47 min |
| Mar 27, 5:42 PM EDT | Severe Thunderstorm Warning | RAH | Cumberland, Harnett, Johnston, Lee, Moore, Sampson and 1 more | 48 min |
| Mar 27, 6:00 PM EDT | Severe Thunderstorm Warning | RAH | Edgecombe, Nash, Wilson | 45 min |
| Mar 27, 6:23 PM EDT | Special Weather Statement | RAH | Anson, Cumberland, Harnett, Hoke, Richmond, Scotland | 37 min |
| Mar 27, 6:24 PM EDT | Severe Thunderstorm Warning | RAH | Johnston, Wayne, Wilson | 51 min |
| Mar 27, 6:36 PM EDT | Tornado Warning | RAH | Johnston, Wayne | 54 min |
| Mar 27, 6:51 PM EDT | Severe Thunderstorm Warning | RAH | Sampson | 54 min |
| Mar 27, 6:57 PM EDT | Special Weather Statement | RAH | Cumberland | 48 min |
| Mar 27, 7:06 PM EDT | Severe Thunderstorm Warning | RAH | Cumberland, Sampson | 69 min |
Nearby
Special Weather Statements in North Carolina, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.